Source:

Nursing2015

February 2008, Volume 38 Number 2 , p 11 - 11 [FREE]

Author

  • Michael R. Cohen RPH, MS, ScD

Abstract

 

A nurse preceptor had set up a table in a cardiac catheterization lab with drugs for use during the procedure. Indicating to a nurse being oriented to the lab that a heparin vial was on the table, she asked the other nurse to draw up 5,000 units of heparin.

 

The inexperienced nurse didn't know that a vial of nitroglycerin was on the table as well. (Small amounts are sometimes used during cardiac catheterization to reduce arterial spasm.) Seeing "rin" from the end of the drug name on the label of a partially turned vial, she assumed the vial contained heparin, 1,000 units/mL, and withdrew 5 mL. It was actually nitroglycerin, 5 mg/mL, which she then inadvertently administered (25 mg total) intra-arterially during a procedure. The patient developed severe hypotension but recovered after a brief stay in the ICU.

 

Because of this error, the hospital where it occurred has firmed up its dose-checking systems and taken steps to reduce mix-ups between heparin and nitroglycerin. It now uses commercially prepared, premixed I.V. bottles of nitroglycerin rather than vials, even though only small amounts of nitroglycerin injection are needed to treat arterial spasm. The bottles are discarded after each procedure.

 

The nurse who sets up medication doses for a procedure should be the one who administers the medications when possible.